Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Mar 15, 2024, 11:18 PM CDT for 5 counties in Minnesota; 12 counties in North Dakota. It took effect at Mar 16, 2024, 1:00 AM CDT. It was in force for 66 min.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 11:18 PM CDT (04:18 UTC)
- In effect from
- Mar 16, 2024, 1:00 AM CDT
- Expired
- Mar 16, 2024, 2:06 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2541 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407 WWUS73 KFGF 160418 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1118 PM CDT Fri Mar 15 2024 MNZ001-004-007-008-013-014-NDZ007-008-014>016-024-026>030-038-054- 170000- /O.NEW.KFGF.WI.Y.0005.240316T0600Z-240317T0000Z/ West Polk-Kittson-West Marshall-East Marshall-Pennington-Red Lake- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- Including the cities of Stephen, Adams, Kelso, Red Lake Falls, Maida, Minnewaukan, Grafton, Portland, Espelie, Leroy, Mount Carmel, Drayton, Fairdale, Oakwood, Grygla, Thief River Falls, Nash, Mayville, Hillsboro, Walhalla, Grand Forks, Hope, Crookston, Dakota Junction, Leeds, Fort Totten, Cooperstown, Karlstad, Gatzke, Dresden, Argyle, Vang, Backoo, Bowesmont, Valley City, Radium, Finley, Lankin, Lancaster, East Grand Forks, Maddock, Park River, Roseville, Hallock, New Rockford, Devils Lake, Englund, Rosewood, Hatton, Cavalier, Warren, Newfolden, Akra, Langdon, Middle River, Tolna, Lakota, Mcville, Florian, and Aneta 1118 PM CDT Fri Mar 15 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TL
1 follow-up statement
176 WWUS73 KFGF 160706 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 206 AM CDT Sat Mar 16 2024 MNZ001-004-007-008-013-014-NDZ007-008-014>016-024-026>030-038-054- 160815- /O.CAN.KFGF.WI.Y.0005.000000T0000Z-240317T0000Z/ West Polk-Kittson-West Marshall-East Marshall-Pennington-Red Lake- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- Including the cities of Dresden, Langdon, Florian, Rosewood, Leeds, Grand Forks, Adams, Thief River Falls, Mount Carmel, Kelso, Maida, Valley City, Maddock, Englund, Walhalla, Park River, Lakota, Fairdale, Nash, Cooperstown, Gatzke, Radium, Roseville, Akra, Leroy, Espelie, Tolna, Fort Totten, Mayville, Lankin, Grafton, Mcville, Cavalier, Oakwood, Hope, Vang, Backoo, Finley, Grygla, Aneta, Middle River, Minnewaukan, Argyle, Karlstad, Hillsboro, Hatton, Newfolden, Lancaster, Bowesmont, Red Lake Falls, Drayton, Crookston, Hallock, East Grand Forks, Warren, New Rockford, Portland, Devils Lake, Stephen, and Dakota Junction 206 AM CDT Sat Mar 16 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 15, 11:10 PM CDT, 8 minutes earlier. Its key messages:
- Critical fire weather conditions this afternoon and evening for southeastern North Dakota and elevated concerns for west central Minnesota.
- Strong winds this afternoon and evening for eastern North Dakota into the Red River Valley. 60% chance for 45mph gusts or higher. Strong winds again Saturday afternoon and evening, with a 30% chance of seeing advisory level criteria.
Area forecast discussion, Mar 15, 11:10 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1110 PM CDT Fri Mar 15 2024 .KEY MESSAGES... - Critical fire weather conditions this afternoon and evening for southeastern North Dakota and elevated concerns for west central Minnesota. - Strong winds this afternoon and evening for eastern North Dakota into the Red River Valley. 60% chance for 45mph gusts or higher. Strong winds again Saturday afternoon and evening, with a 30% chance of seeing advisory level criteria. && .UPDATE... Issued at 702 PM CDT Fri Mar 15 2024 Cold front continues to approach this evening, with winds now starting to shift to the west near Devils Lake. Made a few adjustments to winds to reflect current conditions and trends. Otherwise, the forecast remains on track this evening. Temperatures range from the low 40 near Devils Lake to the low 50s near Fergus Falls. && .DISCUSSION... Issued at 214 PM CDT Fri Mar 15 2024 Upper level wave is moving through Manitoba, with a trailing cold front shifting through the region today. An area of precipitation associated with the upper level wave is currently moving north of the International Border, with rain being the main precipitation type. Temperatures will help dictate the evolution of the precipitation as it moves through portions of the Red River Valley and northwestern Minnesota later this afternoon and into the evening hours. As the cold front approaches the area winds will start to increase and temperatures drop allowing for the precipitation to transition over to snow showers later this evening for northwestern Minnesota. Winds are starting to increase already this afternoon, with gusts nearing 35mph in the Devils Lake Basin. Continuing with current wind advisory headlines along with Fire weather headlines. Strong winds combined with RH values dropping into the lower 20s this afternoon and evening increase the fire weather threat to critical for southeastern North Dakota. Areas in west central Minnesota will need to be watched as well, but conditions are likely to be elevated for today. We will continue to see a northwesterly flow aloft over the northern plains through early next week helping to keep temperatures cooler. Clusters are in agreement of this trend continuing, with a breakdown of the troughing in the southwestern United States mid to late next week. Mid to late next week indications are for a zonal to southwesterly flow to set up. Each would indicate seasonal temperatures, but differences in precipitation chances. Southwesterly flow (25% chance of occurrence) would indicate increased precipitation activity, while zonal (75% chance of occurrence) would indicate chance for shortwaves out of Canada and not as active. Under the northwesterly flow we continue to see drier conditions, with chances for precipitation. The upper level wave moving through Manitoba into northwestern Minnesota brings the chance for rain to northern Minnesota this afternoon through the evening, with a transition to snow showers later this evening. We also increase our winds as the cold front associated with the system moves through. Winds have a 60% chance of exceeding 45mph for gusts within northeastern North Dakota. Strong momentum transfers, modest cold air advection, and strong lapse rates of 8-9 C/km help to bring down strong 925mb winds through the weekend. The strongest winds will be associated with the passage of the front this afternoon and evening. Winds will continue to be strong overnight and into Saturday, but slightly weaker. Gusts have a 30% chance of reaching advisory criteria Saturday afternoon and evening when mixing is at its peak. With the stronger winds and dry conditions in the area, fire weather concerns increase. A Red Flag Warning is in effect through 8pm this evening for southeastern North Dakota for critical fire weather concerns. We have RH values dropping already into the lower 40s for some areas in the southern Red River Valley. This trend will continue, with Minimum RH values dropping to the lower 20s by mid to late afternoon. Any fires that would develop will likely spread rapidly under these conditions in south eastern North Dakota. Moisture is higher in west central Minnesota, but still around the 20s for RH values. This prompts elevated fire weather concerns as the strongest winds will be confined to the North Dakota side within the Devils Lake Basin and northern Red River Valley. We will continue to monitor the RH values and dry conditions for North Dakota and Minnesota throughout today. RH values improve Saturday afternoon and evening, with minimum RH values of the upper 30s to lower 40s for the I-94 corridor points south. Sunday will be the coldest day of the week, as a upper level wave propagates through eastern North Dakota and western Minnesota. Sunday afternoon will also be breezy, but with lower temperatures relative humidity values will remain high enough to avoid fire weather concerns. Northwest flow thereafter will maintain seasonal temperatures through next week. A shortwave embedded in northwesterly flow Wednesday night into Thursday brings a 20 percent chance of minor winter impacts. There are significant disagreements between ensembles of the track that this wave takes. This in turn leads to uncertainty as to what type of impacts we could receive. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1110 PM CDT Fri Mar 15 2024 West to northwest winds prevail through the overnight period with gusts increasing towards sunrise. A stratus deck is pushing southward into the region around KDVL, and will work southward through the overnight hours and into Saturday. Ceilings can be expected to fall into MVFR territory later tonight. Improvement is expected Saturday afternoon both with regards to ceilings and wind gusts. && .FIRE WEATHER... Issued at 214 PM CDT Fri Mar 15 2024 A Red Flag Warning is in effect through 8pm this evening for southeastern North Dakota. Strong west winds, with gusts to 40mph combined with dry fuels lead to critical fire weather concerns. Lower winds and higher RH values in west central Minnesota prompt elevated fire weather concerns instead of critical. Minimum RH values this afternoon in southeastern North Dakota drop to the lower 20s. Improvements with RH values later this evening and into tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch DISCUSSION...Rafferty/Spender AVIATION...Lynch FIRE WEATHER...Spender
Hazardous weather outlook, Mar 15, 10:46 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1046 PM CDT Fri Mar 15 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-170400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1046 PM CDT Fri Mar 15 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.